High Wind, Bay
- When
- April 19, 10:45 AM EST to 2:00 PM EST
- Where
- Bay forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
A strong cold front moved through southeast Michigan during the early afternoon hours of the 19th, producing damaging wind gusts which brought down numerous trees and power lines throughout the region. The highest measured wind gust of 73 mph was reported by a trained weather spotter 2 miles southeast of Bad Axe.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong cold front moved through southeast Michigan during the early afternoon hours of the 19th, producing damaging wind gusts which brought down numerous trees and power lines throughout the region. The highest measured wind gust of 73 mph was reported by a trained weather spotter 2 miles southeast of Bad Axe. Trained weather spotters also estimated wind gusts over 60 mph in Roseville and Shelby Township. On the west side of Saginaw, a large tree fell onto a moving vehicle driven by a 19-year-old man. The man was driving north on South Mason street just south of Adams Street. The driver suffered a fractured skull as a result of the impact of the 50-foot tree with a 3-foot-thick trunk. The tree snapped at its base due to the strong winds. Consumers energy reported more than 3600 customers losing power In the Tri-Cities region, with 15,000 customers in Genesee County losing power. In Detroit Edison's service area, which includes Southeast Michigan and the Thumb areas, about 8000 of its 2.1 millions customers lost power due to the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 19, 10:18 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1118 AM EDT MON APR 19 2004 .UPDATE... UPDATE FOCUS IS WITH WIND POTENTIAL AND CONVECTION LATE MORNING/EARLY AFTERNOON ALONG THE APPROACHING COLD FRONT. FRONT EXTENDS FROM NORTHERN LAKE HURON INTO NORTHERN ILLINOIS. STRONG +50KT LOW-LEVEL JET OVER SOUTHEAST MICHIGAN THIS MORNING AS SEEN WITH 12Z DTX SOUNDING AND DTX/GRR VWPS. MIXING HAS INCREASED WITH SOME HEATING OVER THE LAST HOUR OR TWO...WITH A FEW STATIONS NOW SUSTAINED AND GUSTING ABOVE WIND ADVISORY CRITERIA. 12Z ETA/RUC WEAKEN THIS LOW-LEVEL JET AND SHIFT IT EAST OF THE CWA AROUND 18Z. CURRENT ADVISORY EXTENDS THROUGH 5 PM. WILL LET THIS RIDE FOR NOW GIVEN BETTER MIXING CONTINUING DURING THE AFTERNOON...BUT MAY BE ABLE TO DROP IT EARLIER THIS AFTERNOON. OTHER QUESTION IS WITH SEVERE POTENTIAL ASSOCIATED WITH ANY CONVECTION THAT MAY DEVELOP AHEAD OF THE FRONT. UPSTREAM GRR/APX RADARS SHOW A COUPLE NARROW LINES OF SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER...BARELY DEVELOPING SOUTH FAR ENOUGH TO BRUSH NORTHERN MIDLAND/BAY COUNTIES. ETA/RUC SHOW SURFACE-BASED LIS DROPPING BELOW ZERO...BUT WITH OTHERWISE LIMITED INSTABILITY /MAYBE A COUPLE HUNDRED JOULES OF CAPE/ DUE TO LIMITED INSOLATION. WIDESPREAD MID CLOUD DECK EXTENDS ACROSS MUCH OF THE AREA...WITH AN AREA LOW CLOUDS QUICKLY SPREADING IN BEHIND IT. RELATIVELY STRAIGHT HODOGRAPH BUT WITH A DECENT AMOUNT OF SPEED SHEAR. 0-6KM SHEAR AROUND 60M/S WITH 0-3KM HELICITY NEAR 300M2/S2 INITIALLY AT 12Z THIS MORNING...BUT DECREASING DURING THE AFTERNOON. EARLIER THIS MORNING REGIONAL RADARS SHOWED A FEW SHOWERS ACROSS EASTERN WISCONSIN IN AN AREA OF 700MB THETA-E ADVECTION. 12Z RUC WEAKENED THIS THETA-E RIDGE AS IT MOVES EAST...AND EVEN VISIBLE SATELLITE SHOW THESE CLOUDS HAD WEAKENED OVER LAKE MICHIGAN. CURRENT GRIDS SEEM REASONABLE...WITH A SLIGHT CHANCE OF TSRA ACROSS MUCH OF THE CWA. ONLY QUESTION WOULD BE ACROSS THE FAR NORTH...WHERE SOUTHERN EDGE OF ONGOING CONVECTION COULD BRUSH THE NORTHERN CWA. BETTER RETURNS ARE STILL TRACKING NORTH OF THE CWA...SO CURRENT GRIDS SHOULD FLY THERE AS WELL. GIVEN LIMITED INSTABILITY WILL KEEP SEVERE CONVECTION OUT OF THE HWO. THE PROBLEM IS THAT A NUMBER OF STATIONS ARE ALREADY GUSTING INTO THE 40KTS...AND IT WOULD BE NOT BE DIFFICULT TO ADD A FEW MORE KNOTS ON IN A CONVECTIVE CELL. HOWEVER GIVEN NATURE AND ORIENTATION OF THE WEAK CONVECTIVE SHOWERS OBSERVED AHEAD OF THE FRONT /NNE-SSW ALONG PREFRONTAL TROUGH...OR NEARLY PARALLEL TO THE STRONG GRADIENT WIND/ THINK THE WIND ADVISORY WILL COVER CONDITIONS FOR TODAY. && BRAVENDER .PREV DISCUSSION...354 AM EDT MON APR 19 2004 A SHORT WAVE TROUGH OVER IOWA HAS AN ASSOCIATED 995MB SURFACE LOW OVER EASTERN LAKE SUPERIOR. A COLD FRONT EXTENDS FROM THE LOW INTO CENTRAL IOWA...WITH THE LATEST PRESSURE ANALYSIS INDICATING A PREFRONTAL TROUGH EXTENDING ACROSS FAR EASTERN WISCONSIN. THERE IS QUITE A THERMAL CONTRAST ACROSS THE FRONTAL BOUNDARY...WITH 3 AM TEMPS STILL IN THE LOWER 70S FROM ILLINOIS ALL THE WAY INTO SE MICHIGAN. BEHIND THIS FRONT HOWEVER...TEMPS QUICKLY FALL INTO THE 30S. THIS FRONT WILL PASS ACROSS THE REGION TODAY...BRINGING A QUICK END TO THE RECORD WARMTH ACROSS THE AREA. THE MAIN FORECASTS CONCERNS INCLUDE THE NEED FOR A WIND ADVISORY TODAY...AS WELL AS PRECIP CHANCES ASSOCIATED WITH THE FRONT. THE ETA SOLUTION INDICATES A 50-55 KT 925MB JET CURRENTLY OVER LOWER MICHIGAN. AREA VAD WIND PROFILES SUPPORT THESE STRONG LOW LEVEL WINDS...THE LATEST KDTX VAD SHOWS 55KTS A 2K FT. THESE WINDS WILL PERSIST THROUGH THE NEXT 6 HOURS OR SO...THEN SLOWLY DECREASE AS THE FRONT APPROACHES. MIXING HEIGHTS WILL RISE QUICKLY THIS MORNING AHEAD OF THE FRONT. ETA BUFKIT SOUNDINGS INDICATE THAT MIXING THIS MORNING WILL EASILY TAP INTO 40-45 KTS. THE 40 KM ETA SOLUTION ALSO INDICATES THERE WILL BE A PRESSURE RISE/FALL COUPLET ALONG THE SURFACE FRONT...EXPECTED TO PASS FROM NW TO SE THROUGH THE FORECAST AREA BETWEEN 16Z AND 21Z THIS AFTERNOON. SO ALTHOUGH THE STRONGEST LOW LEVEL WINDS WILL BE OVER THE AREA THIS MORNING...DOWNWARD MOMENTUM TRANSFER MAY ALSO LEAD TO SOME ADVISORY CRITERIA WIND GUSTS THIS AFTERNOON. WILL THUS ISSUE A WIND ADVISORY FOR THE ENTIRE CWA THROUGH 5 PM. TEMPERATURES WILL FALL OFF A GOOD 20 DEGREES ACROSS THE AREA BY THIS EVENING. LOCATIONS ACROSS THE SAGINAW VALLEY SHOULD ACTUALLY SEE THEIR HIGH TEMPS FOR THE DAY THIS MORNING. THE 00Z UPPER DATA DID SHOW A FAIRLY NARROW RIBBON OF HIGH LOW LEVEL THETA E AIR AHEAD OF THIS FRONT. THETA E ADVECTION IN THE 850-700MB LAYER HAS LED TO SOME LIGHT SHOWERS/SPRINKLES ACROSS CENTRAL AND NORTHERN LOWER MI OVER THE LAST FEW HOURS. NOT EXPECTING MUCH OF THIS PRECIP TO REACH THE GROUND OVER SE LOWER MI GIVEN THE EXTREMELY DRY AIR STILL IN PLACE IN THE LOW LEVELS. DEWPOINTS AHEAD OF THE FRONT IN WISCONSIN ARE IN THE UPPER 50S/LOWER 60S. EXPECT SOME OF THESE HIGHER DEWPOINTS WILL WORK BACK INTO SE MICHIGAN AHEAD OF THE FRONT. THE ETA AND GFS SOLUTIONS ARE NOT INDICATING MUCH LOW LEVEL CONVERGENCE OR INSTABILITY ALONG THIS FRONT UNTIL THE FRONT PASSES THROUGH THE EXTREME EASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. WILL CUT BACK POPS TO ONLY A SLIGHT CHANCE TODAY...EXCEPT IN THE FAR EAST. ETA SOUNDINGS ONLY GENERATE A COUPLE HUNDRED J/KG CAPE AHEAD OF THE FRONT. THIS MAY NOT BE ABLE TO OVERCOME THE VERY STRONG SHEAR TO SUSTAIN CONVECTIVE UPDRAFTS. AT THIS POINT...WILL CONTINUE TO CARRY JUST A LOW CHANCE FOR THUNDERSTORMS TODAY. RIDGING ALOFT AND SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT. SKIES WILL CLEAR AND WINDS WILL BECOME CALM AS THE HIGH BUILDS IN. EXPECT TEMPS WILL DROP WELL INTO THE 30S OUTSIDE THE URBAN HEAT ISLAND. SO FROST IS VERY POSSIBLE...ESPECIALLY NORTH OF M-59. ANOTHER SOUTHERN STREAM SHORT WAVE WILL LIFT INTO THE CENTRAL PLAINS ON TUESDAY. THE GFS SOLUTION IS MUCH DEEPER WITH THIS WAVE AND ITS ASSOCIATED SURFACE LOW. THE GFS INITIALIZED THE SHORT WAVES OVER THE WESTERN US BETTER THAN THE ETA. WITH THE CANADIAN AND UKMET IN AGREEMENT WITH THE GFS...WILL LEAN TOWARD THE GFS SOLUTION WITH THIS SYSTEM MID WEEK. THE GFS INDICATES A WARM FRONT WILL LIFT NORTH THROUGH THE AREA AS SURFACE LOW PRESSURE MOVES INTO WISCONSIN TUESDAY NIGHT. AMPLE MOISTURE ADVECTION IN THE 925MB-700MB LAYER AND ISENTROPIC ASCENT IN THE LOW LEVELS WILL BRING A FAIRLY GOOD SHOT AT SOME RAINFALL TUESDAY NIGHT...BADLY NEEDED ACROSS THE SOUTHERN 2/3RDS OF THE CWA. WILL THUS CONTINUE WITH THE LIKELY POPS. THE SURFACE LOW WILL LIFT NORTH ACROSS THE STRAITS REGION ON WEDNESDAY WITH A COLD FRONT PASSING ACROSS SE MICHIGAN DURING THE AFTERNOON. WILL INCREASE TEMPS A FEW DEGREES SINCE SE MICHIGAN WILL BE WITHIN THE WARM SECTOR FOR SEVERAL HOURS...AND CONTINUE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG THE FRONT. WILL LOWER TEMPS ON THURSDAY A COUPLE DEGREES SINCE THE MORE AMPLIFIED GFS SOLUTION BRINGS SOME COLDER AIR INTO SE MICHIGAN. CURRENT SOLUTIONS ON GFS AND CANADIAN ARE FURTHER SOUTH WITH THE SYSTEM ON FRIDAY...INDICATING DRY AND COOL CONDITIONS ACROSS SE MICHIGAN. THE MODELS HAVE BEEN SOMEWHAT UNSTABLE IN HANDLING THE SOUTHERN STREAM WAVE THAT WILL BE PASSING THROUGH THE CENTRAL CONUS. WILL THUS HOLD ONTO PRECIP CHANCES FOR FRIDAY...ALLOWING ADDITIONAL MODEL RUNS TO GET A BETTER HANDLE ON THE TRENDS. && .DTX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT TODAY...ALL OF SOUTHEAST MICHIGAN. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 457 AM EDT MON APR 19 2004 MIZ063-070-076-083-191436- MACOMB-MONROE-ST. CLAIR-WAYNE- 457 AM EDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EASTERN SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE URGENT WEATHER MESSAGE ISSUED BY THIS OFFICE FOR MORE DETAILS. THERE IS ALSO A CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGER STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZED HAIL. THE CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 5 PM THIS AFTERNOON. ANY THUNDERSTORM THAT DEVELOPS WILL MOVE EAST AT 40 MPH. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY WEDNESDAY. A LOW PRESSURE SYSTEM WILL MOVE NORTH ACROSS THE WESTERN GREAT LAKES REGION...SENDING A WARM FRONT ACROSS SOUTHEAST MICHIGAN TUESDAY NIGHT AND A COLD FRONT THROUGH THE REGION ON WEDNESDAY. THESE FRONTS WILL PROVIDE THE CHANCE FOR THUNDERSTORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MIZ047>049-053>055-060>062-068-069-075-082-191436- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MIDLAND-OAKLAND-SAGINAW- SANILAC-SHIAWASSEE-TUSCOLA-WASHTENAW- 457 AM EDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE URGENT WEATHER MESSAGE ISSUED BY THIS OFFICE FOR MORE DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGER STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZED HAIL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 10 AM AND 3 PM. ANY THUNDERSTORMS THAT DEVELOPS WILL MOVE EAST AT 40 MPH. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY WEDNESDAY. A LOW PRESSURE SYSTEM WILL MOVE NORTH ACROSS THE WESTERN GREAT LAKES REGION...SENDING A WARM FRONT ACROSS SOUTHEAST MICHIGAN TUESDAY NIGHT AND A COLD FRONT THROUGH THE REGION ON WEDNESDAY. THESE FRONTS WILL PROVIDE THE CHANCE FOR THUNDERSTORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CONSIDINE
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391193, 5391194, 5391195, 5391196, 5391197, 5391198, 5391199, 5391200, 5391201, 5391202.